Has anyone had an exaggerated side effect from taking a normal (not exceeding the recommended) dose of paracetamol with codeine? I had a very scary experience and wonder what has caused it and whether anyone else has experienced something similar?
I have never tolerated codeine well and have only taken it when pain is "severe" and has become prolonged because paracetamol on its own has done nothing, and I just can't take the pain anymore (I can't take NSAID's because of colon issues). When I took it 4 years ago it made me drowsy (knocks me for a loop) and confused but wired (if that makes sense). When I took it in Feb, it had me feeling unbelievably woozy and "out of it" for all of the next day.
Wish I'd remembered that before I took it on Thurs night to try to get rid of a killer headache...On Fri morning I had the same feeling as when I've had general anesthetic and struggle to wake up/fully regain consciousness, my whole body still felt anesthetized - weak and almost lame. I couldn't keep my eyes open, somehow managed to drive my kids to school (luckily only a short distance, but very irresponsible considering how bad I felt) but then couldn't stay awake at work, couldn't talk properly or even risk trying to drive myself home (poor husband had to come fetch me). The effects only wore off on Saturday, after sleeping all of Fri and Fri night. I tried to speak to the specialist or get an appointment but the first available appointment was Mon and there seemed little point in that. I was told to go to the emergency room if I started vomiting. But no other info :-(.
Anyone else experienced this reaction to codeine? Was your doctor able to explain what happened?
Thanks Quincy. Yes, it was a standard (for South Africa) over-the-counter one. I suppose you have to expect any side effect when consuming chemicals - main reason why I avoid taking meds as much as possible.
I'm being tested for Addison's in 2 weeks and wonder whether there's a link between how I reacted to the codeine and the possibility of having an adrenal insufficiency of some sort. I'll be sure to ask the specialist when I see him what caused it and post his response here.